Acute febrile neutrophilic dermatosis
- By sahlhealth
- September 9, 2021
- 1 views
Sweet's syndrome is a rare skin condition. Its main signs include fever and painful skin lesions that appear mostly on your arms, neck, head and trunk.
The exact cause of Sweet's syndrome isn't known. In some people, it's triggered by an infection, illness or certain medications. Sweet's syndrome can also occur with some types of cancer.
The most common treatment for Sweet's syndrome is corticosteroid pills, such as prednisone. Signs and symptoms often disappear just a few days after treatment begins, but recurrence is common.
The main sign of Sweet's syndrome is small red bumps on your arms, neck, head or trunk. They often appear abruptly after a fever or upper respiratory infection. The bumps grow quickly in size, spreading into painful clusters up to an inch (2.5 centimeters) or so in diameter.
When to see a doctor
If you develop a painful, red rash that quickly grows in size, see your doctor for appropriate treatment.
Your dermatologist might be able to diagnose Sweet's syndrome simply by looking at the lesions. But you're likely to have certain tests to rule out conditions that have similar symptoms and to search for the underlying cause. These tests include:
- Blood tests. A sample of your blood may be sent to a laboratory where it's checked for an unusually large number of white blood cells and certain blood disorders.
- Skin biopsy. Your doctor may remove a small piece of affected tissue for examination under a microscope. The tissue is analyzed to determine whether it has the characteristic abnormalities of Sweet's syndrome.
Sweet's syndrome may go away without treatment. But medications can speed the process dramatically.
The most common medications used for Sweet's syndrome are corticosteroids, which come in a variety of forms, including:
- Pills. Oral corticosteroids, such as prednisone, work very well but will affect your entire body. Unless you only have a few lesions, you'll likely need to take oral corticosteroids. Long-term use can cause side effects, such as weight gain, insomnia and weakened bones.
- Creams or ointments. These preparations usually affect just the portion of skin where they're applied, but can cause thinning skin.
- Injections. Another option is to inject a small amount of corticosteroid right into each lesion. This may be less feasible for people who have a great number of lesions.
Sometimes other medications are prescribed for Sweet's syndrome, usually for people who don't tolerate long-term corticosteroid use well. Some of the more commonly prescribed medication alternatives to corticosteroids are:
- Potassium iodide
- Colchicine (Colcrys, Mitigare)
In most cases, the cause of Sweet's syndrome isn't known. Sweet's syndrome is sometimes associated with cancer, most often leukemia.
Occasionally, this disorder may be associated with a solid tumor, such as breast or colon cancer. Sweet's syndrome may also occur as a reaction to a medication â€” most commonly a type of drug that boosts production of white blood cells.
Sweet's syndrome is uncommon, but certain factors increase your risk, including:
- Sex: In general, women are more likely to have Sweet's syndrome than are men.
- Age: Though older adults and even infants can develop Sweet's syndrome, the condition mainly affects people between the ages of 30 and 60.
- Cancer: Sweet's syndrome is sometimes associated with cancer, most often leukemia. Sometimes, Sweet's syndrome may be associated with a solid tumor, such as breast or colon cancer.
- Other health problems: Sweet's syndrome may follow an upper respiratory infection, and many people report having flu-like symptoms before the rash appears. Sweet's syndrome can also be associated with inflammatory bowel disease.
- Pregnancy: Some women develop Sweet's syndrome during pregnancy.
- Drug sensitivity: Sweet's syndrome may result from a sensitivity to medication. Drugs linked to Sweet's syndrome include azathioprine (Azasan, Imuran), granulocyte colony stimulating factor, certain antibiotics and some nonsteroidal anti-inflammatory drugs.
There is a risk of the skin lesions becoming infected. Follow your doctor's recommendations for caring for the affected skin.
In cases where Sweet's syndrome is associated with cancer, the eruptions of the lesions may be the first sign of cancer either appearing or recurring.